Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 11, NWS Lincoln, IL

March 23, 2023Clay County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 23, 2023, 8:45 AM CDT for Clay County, Richland County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 8:45 AM CDT (13:45 UTC)
Expired
Mar 23, 2023, 9:15 AM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:52 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 23, 5:52 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
552 AM CDT Thu Mar 23 2023

.SYNOPSIS...
Issued at 330 AM CDT Thu Mar 23 2023

Central and southeastern Illinois is currently in the midst of a
wetter pattern. The area will see several more rounds of
precipitation into early next week. Temperatures continue to be
seasonable into the long term.

&&

.SHORT TERM...(Today through Friday night)
ISSUED AT 330 AM CDT Thu Mar 23 2023

Patchy fog will hang around this morning, clearing out by the
afternoon. A cold front will continue to move southward through the
state throughout the day Thursday, eventually clearing the area by
Friday morning. The front looks as if it will stall out near the
southern edge of Illinois on Friday before moving out completely.

Rain and thunderstorms are forecast to continue into Friday night /
Saturday morning. For the southeastern counties of the CWA, heavy
rain is still likely. 850 mb heights are parallel with the frontal
boundary along with an anomalously moist air mass associated with
the system shows a high indication that these storms will train over
southeastern Illinois. This will lead to high rain totals and
flooding issues for the area. There is Flood Watch for the counties
near or south of I-70. Rain totals for that area could be around 3-5
inches. Grand Ensemble is showing a 50-60% chance of greater than 3
inch totals south of I-70. WPC has excessive rainfall forecasts for
south of I-72 in a slight risk for today and near-to-south of I-70
in a slight-to-moderate risk for Friday.

SPC still has the southern half of the CWA in a marginal risk for
severe weather today and the southeastern counties in a marginal for
Friday. Current guidance is indicating that central and southeastern
Illinois may not recover high enough dewpoints after the cold front
pushes through. Severe thunderstorms are not out of the question for
our CWA at this moment but may have some trouble tapping into the
instability potential if the dewpoints cannot recover.

.LONG TERM...(Saturday through Wednesday)
ISSUED AT 330 AM CDT Thu Mar 23 2023

The extended term is looking to be drier than the past week. A
surface high will build over the midwest Saturday night into Sunday
bringing relatively calmer weather. However, expect increased winds
Saturday associated with the eastward moving surface low, with some
gusts approaching 40 mph east of I-55. Another low pressure system
will bring some rain chances back in by early next week but QPF
amounts are quite low.

Temperatures will continue to be seasonable with highs in the 50s
and lows between 30s and 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 552 AM CDT Thu Mar 23 2023

Patchy fog, may be periodically dense in some places, will hang
around until the afternoon today. Rain with a chance for
thunderstorms will continue throughout the day. At times, locally
heavy rain may fall due to thunderstorm activity. Categories will
bounce around for the duration of the TAF period. LIFR ceilings to
start the day then lifting to IFR ceilings by late morning / early
afternoon. MVFR ceilings will come in near the end of the TAF
period. Winds remain out of the north-northeast at around 10 knots,
gusts may occur if thunderstorms pass through a TAF site.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from this evening through late Friday night for
ILZ062-063-066>068-071>073.

&&

SYNOPSIS...Delaney
SHORT TERM...Delaney
LONG TERM...Delaney
AVIATION...Delaney
Hazardous weather outlook, Mar 23, 4:47 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
447 AM CDT Thu Mar 23 2023

ILZ027>031-036>038-040>051-053-055-241000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-Douglas-
447 AM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this morning and afternoon. The
threat for severe storms is low, but occasional cloud to ground
lightning is expected. Minor flooding is occurring along portions of
the Illinois River from Havana to Beardstown.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible Friday night. The threat for
severe storms is low.

Minor flooding will continue along portions of the Illinois River
from Havana to Beardstown into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054-056-057-061>063-066>068-071>073-241000-
Christian-Moultrie-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
447 AM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Occasional thunderstorms are possible today and will become more
widespread tonight. A few strong to severe storms are possible this
morning with large hail the primary hazard. Locally heavy rain is
expected this evening and overnight, especially south of I-70. This
could result in flooding and rises on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms on Friday evening with
large hail, damaging winds and isolated tornadoes possible. Locally
heavy rain is likely Friday evening and overnight especially south of
I-70. By Saturday morning, some areas along and south of I-70 could
see 3 to 5 inches of rain, with locally heavier amounts possible.
This could result in areal flooding and rises on area streams,
rivers, and creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

In the hours before

Local storm report, Mar 23, 7:05 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
705 AM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HEAVY RAIN       2 E BLOOMINGTON         40.48N 88.96W
03/23/2023  M1.27 INCH       MCLEAN             IL   NWS EMPLOYEE

&&
Local storm report, Mar 23, 7:29 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 AM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E CANTON              40.56N 90.02W
03/23/2023  M1.87 INCH       FULTON             IL   COCORAHS

            COCORAHS STATION IL-FL-17 CANTON 1.2 ESE.

0600 AM     HEAVY RAIN       2 S CENTRAL ILLINOIS AI 40.45N 88.91W
03/23/2023  M1.69 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-56 BLOOMINGTON 3.9
            ESE.

0700 AM     HEAVY RAIN       CENTRAL ILLINOIS AIRPOR 40.48N 88.91W
03/23/2023  M1.50 INCH       MCLEAN             IL   AWOS

            AWOS STATION KBMI BLOOMINGTON ARPT.

0700 AM     HEAVY RAIN       1 SSW BLOOMINGTON       40.47N 89.00W
03/23/2023  M1.38 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-60 BLOOMINGTON 1.6
            WSW.

0700 AM     HEAVY RAIN       2 W DANVERS             40.53N 89.21W
03/23/2023  M1.35 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-9 DANVERS 1.7 WNW.

0700 AM     HEAVY RAIN       LEXINGTON               40.64N 88.78W
03/23/2023  M1.16 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-28 LEXINGTON 0.5
            SSE.

0700 AM     HEAVY RAIN       2 WNW NORMAL            40.53N 89.02W
03/23/2023  M1.13 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-66 NORMAL 1.4 WNW.

0725 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
03/23/2023  M1.11 INCH       MCLEAN             IL   CO-OP OBSERVER

0500 AM     HEAVY RAIN       1 E HOOPESTON           40.46N 87.66W
03/23/2023  M1.06 INCH       VERMILION          IL   COCORAHS

            COCORAHS STATION IL-VR-25 HOOPESTON 0.6 E.

0700 AM     HEAVY RAIN       NORMAL                  40.51N 88.98W
03/23/2023  M1.02 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION IL-MCL-64 NORMAL 1.2 ESE.

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:47 PM CDTSpecial Weather StatementILXMcLean28 min
Mar 23, 9:08 AM CDTSevere Thunderstorm WarningILXLawrence, Richland22 min
Mar 23, 5:01 PM CDTSpecial Weather StatementILXLawrence29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.